Idaho, 2015Wildfire in Idaho, July 5 to 17, 2015
July 5 to 17, 2015 · NWS OTX · 1 event in 1 county or zone
The cause of the Cape Horn fire is still under investigation. Media reports have speculated it may have been started by a signal flare that was fired by a boater in distress and the wind blew the flare into the timber.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The cause of the Cape Horn fire is still under investigation. Media reports have speculated it may have been started by a signal flare that was fired by a boater in distress and the wind blew the flare into the timber. The date of origin is Junday July 5,2015 at approximately 12:28 PM and the location is Cape Horn on the southern end of Lake Pend Oreille, IDaho. The fire burned 1,326 acres as of Friday July 17,2015.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at Jul 5, 10:02 AM PST, 2 hours 26 minutes earlier.
Area forecast discussion, Jul 5, 10:02 AM PST, 2 hours 26 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
1102 AM PDT SUN JUL 5 2015
.SYNOPSIS....
Hot and dry weather will be featured for the remainder of the
holiday weekend. Winds will shift from the north to the northeast
as the front moves through the region. Aside from isolated shower
chances toward the Idaho Panhandle, conditions will be dry and
warm into the first half of next week. A slight chance of showers
and thunderstorms returns late next week.
&&
.DISCUSSION...
Morning update: A shortwave trough continues to pivot by the
Panhandle this morning, providing a thin line of clouds and
embedded showers from just northeast of Deary to southeast Avery,
across southeast Shoshone county. And this spotty threat of
showers and isolated thunderstorms will linger here for the
afternoon. However conditions will overall remain dry and breezy.
The strongest winds are coming down out across the western
Columbia Basin and out through the Purcell Trench (Sandpoint out
into Coeur d'Alene) in the 15 to 25 mph range. Some peak gusts so
far today have been 30 mph in Ephrata, 31 mph in Coeur d'Alene,
and 35 mph in Omak, 38 mph in Sandpoint.
Minor tweaks made to sky cover, those isolated shower/t-storm
chances across the Central Panhandle. /J. Cote'
&&
.AVIATION...
18Z TAFS: A shortwave drops by the central Panhandle, with few
clouds. But TAF sites will be VFR and dry. Winds will remain
breezy and gusty through this afternoon away from the sheltered
locations. Expect 10 to 20 mph, with local gusts to 30 mph. These
should subside between 22 to 04Z. Location such as LWS/EAT/PUW,
however, will be more sheltered and should experience lighter
winds. Expect some elevated layers of smoke from regional
wildfires. /J. Cote'
&&
.PRELIMINARY POINT TEMPS/POPS...
Spokane 88 61 92 66 93 66 / 10 0 0 0 10 10
Coeur d'Alene 85 58 90 61 90 61 / 10 10 0 0 10 10
Pullman 89 52 90 56 92 57 / 10 10 0 0 10 10
Lewiston 98 66 97 69 99 68 / 10 10 0 0 0 10
Colville 91 57 95 62 94 60 / 0 0 0 10 20 10
Sandpoint 84 52 88 55 87 54 / 10 10 0 10 30 20
Kellogg 83 53 89 56 88 57 / 10 10 0 0 20 10
Moses Lake 96 66 99 68 101 69 / 0 0 0 0 0 0
Wenatchee 98 71 99 73 100 74 / 0 0 0 0 0 0
Omak 95 61 97 67 98 66 / 0 0 0 10 10 10
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...Red Flag Warning until 1 PM PDT this afternoon for East
Washington Northeast (Zone 686).
Red Flag Warning until 3 PM PDT this afternoon for East
Washington Northern Columbia Basin (Zone 673)-East
Washington Okanogan Highlands (Zone 687)-East Washington
Okanogan/Methow Valleys (Zone 684).
&&Hazardous weather outlook, Jul 5, 4:23 AM PST, 8 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
523 AM PDT SUN JUL 5 2015
IDZ001>004-026-027-WAZ031>033-036-061415-
NORTHERN PANHANDLE-COEUR D'ALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
SPOKANE AREA-
523 AM PDT SUN JUL 5 2015
This Hazardous Weather Outlook is for portions of North Idaho...
North Central Idaho...Northeast Washington and Southeast
Washington.
.DAY ONE...TODAY AND TONIGHT
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
No hazardous weather is expected at this time.
WAZ034-035-037-038-043-044-061415-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-NORTHEAST MOUNTAINS-
OKANOGAN HIGHLANDS-OKANOGAN VALLEY-WATERVILLE PLATEAU-
523 AM PDT SUN JUL 5 2015
This Hazardous Weather Outlook is for portions of Central
Washington...East Central Washington...North Central Washington
and Northeast Washington.
.DAY ONE...TODAY AND TONIGHT
Breezy to locally gusty winds will continue today. Any new fire
starts may lead to rapidly spreading wildfires.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
No hazardous weather is expected at this time.
WAZ041-042-061415-
WENATCHEE AREA-EAST SLOPES NORTHERN CASCADES-
523 AM PDT SUN JUL 5 2015
This Hazardous Weather Outlook is for portions of North Central
Washington.
.DAY ONE...TODAY AND TONIGHT
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
No hazardous weather is expected at this time.
Wildfire, Northern Panhandle
- When
- July 5, 12:28 PM PST to July 17, 6:15 PM PST
- Where
- Northern Panhandle forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 48.247, -116.588 (the zone’s center; the record gives no point)
The cause of the Cape Horn fire is still under investigation. Media reports have speculated it may have been started by a signal flare that was fired by a boater in distress and the wind blew the flare into the timber. The date of origin is Junday July 5,2015 at approximately 12:28 PM and the location is Cape Horn on the southern end of Lake Pend Oreille, IDaho. The fire burned 1,326 acres as of Friday July 17,2015.
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Missouri, July 5 to 10, 2015$17 million · EF0 · 102 events
- Lightning Strike in Alabama, July 5, 20151 death · 7 injured · 1 event
- Damaging Winds in Florida, July 5, 20151 death · 2 injured · $2,000 · 52 kt wind · 12 events
- Flash Flooding in Virginia, July 5, 2015$3.7 million · 4 events
- Tropical Storm in Guam, July 5 to 6, 2015$2.0 million · 1 event
- Hail and Damaging Winds in Nebraska, July 5, 2015$133,000 · 2.75 in hail · 19 events
- Flash Flooding in West Virginia, July 5, 2015$190,000 · 7 events
- Flash Flooding and Lightning Strikes in Minnesota, July 5 to 6, 2015$202,000 · 4 events
- Flash Flooding and Damaging Winds in Iowa, July 5 to 6, 2015$60,000 · 56 kt wind · 29 events
- Flash Flooding and Damaging Winds in Louisiana, July 5, 2015$71,000 · 55 kt wind · 7 events
- Flash Flooding and Debris Flow in Utah, July 5 to 9, 2015$50,000 · 67 kt wind · 8 events
- Flash Flooding and Damaging Winds in Mississippi, July 5, 2015$43,000 · 50 kt wind · 11 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 583471.